October 09, 2007 Archives - Clinical Advisor

Print Issue: October 09, 2007

CLINICAL PEARL- CRACKING A CYST’S CAPSULE

When taking out a sebaceous cyst, if you have trouble removing the entire capsule, inject a small amount of hydrogen peroxide. Pieces of the capsule will bubble out or loosen up for easier removal.—John F. Rice, DO, Checotah, Okla. (108-25)

CLINICAL PEARL- ANOTHER USE FOR YOUR REFLEX HAMMER

Another use for your reflex hammerUse both ends of a standard reflex hammer to assess two-point discrimination. Instruct the patient to close his eyes and answer “metal” or “rubber” when touched on various dermatome distributions. The percentage of correct responses gives you an idea of the patient’s sensation and proprioception capabilities.—Jaime Uhazie, PA-C, Jupiter, Fla.…

HERPES TESTING FOR PARTNERS

I was surprised to read that a clinician is obligated to notify the partner of a patient diagnosed with a sexually transmitted disease (STD) (Item 101-14). In Florida, it is only mandatory to report certain conditions (gonorrhea, chlamydia, syphilis, TB, and HIV) to the health department. I encourage patients to inform their partners but have…

HELP FOR PROGRESSIVE ANORGASMIA

What would you recommend for a 73-year-old healthy man who has slowly progressive anorgasmia? All lab results are within normal limits. Psychotropic medications have not been helpful. The patient is taking no medications at all. His testosterone levels are normal on 600 mg of IM testosterone every month.—James Mottice, DO, Clinton, Ohio The inability to…

TREATING FORDYCE GLAND HYPERPLASIA

Fordyce gland hyperplasia involving the upper lip is a benign condition that does not require therapy, but it is not cosmetically pleasing. Is there any treatment to improve the appearance?—Janja Viltuznik, MD, Orange, Calif. I usually use light electrodesiccation with a Hyfrecator to treat this condition. It can also be treated with a carbon-dioxide laser.—Jeffrey…

CAN STATINS CAUSE NEUROPATHY?

Has anyone else observed peripheral neuropathy associated with statin use? Initially, it seemed to be dose-related.—F.H. Rodenbaugh, MD, Monte Sereno, Calif. Peripheral neuropathy does occur in some patients following statin use. According to an excellent review by Backes and Howard (Ann Pharmacother. 2003;37:274-278), 15 cases have been reported at usual dosage ranges. Unlike muscle and…

MYSTERIOUS LIMB SENSATIONS

A 28-year-old woman has been experiencing intermittent unilateral “heaviness” in her arm and/or leg over the past year. The symptoms recur every few months and usually linger for a few days. The patient also occasionally has pins-and-needles sensations in her fingers and feet. Labs were normal, as was an MRI taken two months after the…

PATCH TESTING FOR ATOPIC DERMATITIS

Is there a role for patch testing in atopic dermatitis? What is the best approach to treatment-resistant cases?—Ann M. Roberson, DO, Quincy, Ill. There are two scenarios to consider: First, many patients have been given a diagnosis of atopic dermatitis, when they actually have an allergic contact dermatitis. In these patients, allergy patch testing may…

STOP ANTICOAGULATION

Many patients who take warfarin (Coumadin) for atrial fibrillation (AF) or cardiac valve pathology must discontinue anticoagulant therapy prior to surgery. Is it safe to suspend the Coumadin for a few days before and after surgery? What is the risk of thrombotic emboli, e.g., causing a stroke, if Coumadin is withheld for five to seven…

ARE SEPARATE POLICIES NECESSARY?

I work in a practice comprising 12 physicians, one physician assistant, and three nurse practitioners. For billing purposes, the physicians review and sign each of our charts. When I joined the group, each NP or PA had a separate liability policy paid for by the practice. On the advice of the clinic’s attorney, these policies…

Next post in Advisor Forum